Welcome, Guest. Please login or register.
Did you miss your activation email?

Username: Password:
Pages: 1 [2]

Author Topic: Reoccurring UTIs  (Read 1424 times)

Jo CIMDA

  • Administrator
  • Hero Member
  • *****
  • Posts: 2777
    • View Profile
Re: Reoccurring UTIs
« Reply #15 on: February 06, 2018, 02:51:48 PM »

Aw that is really nice of you.

It is a tough time, more so for the humans, because the dogs seem to accept things and are to a degree oblivious, but we have the worry.  It is worth it though.


Jo
Logged

Arinashdad

  • Newbie
  • *
  • Posts: 23
    • View Profile
Re: Reoccurring UTIs
« Reply #16 on: March 21, 2018, 08:53:48 AM »

We started Puddles on Azathioprine Monday before last because her PCV had dropped and the vet was concerned she was relapsing.  She is now on an acid inhibitors and 12.5mg Prednisone twice daily.  She gets Clopidigrel in the morning and Denamarin only at night.  Because her PCV had dropped the vet added Azathioprine daily for the first week and is now every other day starting this past weekend.  We are also giving her an Omega 3 fish oil tablet in the morning.  She is having major muscle atrophy and now hardly walks at all. When I go to pitch her up she lets out a little yelp as she's in pain (weighs 55 pounds).  She is eating good and is drinking but not putting the effort to go after it as in the past.  The vet did some blood work again today and her PCV was 41% and white blood count was low to normal.  We reduced her dosage of Prednisone from 15mg twice daily to 12.5mg daily on Sunday due to the atrophy and was told by the Vet that we would look at reducing it this upcoming Monday after the Azathioprine has been in her for two weeks.  We are very concerned with the lameness, she is having problems getting up from laying down and is only walking about 5-10 feet before stopping and just standing there.  We are also worried about her being in pain when I pick her up.  We took her to the vet yesterday because of the lethargy and noticed her urgine had a strong odor to it.  They said she had bacteria in her urgine and started her on an antibiotic.  The vet thinks it is mostly from the Prednisone's side effects but I'm wondering if it could be something else.  As always thank you so much for your time and help.
Logged

Jo CIMDA

  • Administrator
  • Hero Member
  • *****
  • Posts: 2777
    • View Profile
Re: Reoccurring UTIs
« Reply #17 on: March 21, 2018, 09:56:54 AM »

Hi

If Puddles weighs around 25kg (55 lbs) and she has been on high doses of prednisolone for a couple of months, then I don't doubt that the clinical signs you are seeing is due to the high doses of prednisolone. The symptoms are very typical of a dog who is saturated with prednisolone, so at this stage, don't even think it could be something else until you have significantly lowered the dose. 

As her PCV is very good I feel you and your vet should consider a further, significant reduction in preds now and not wait until Monday. This prolonged, high dose is making her feel really unwell and as soon as you make a significant reduction you will make her feel so much better and her body can then start to recover from the onslaught of the steroids. Larger dogs do not cope so well with prolonged, high doses of prednisolone.   

Azathioprine starts to take effect after 10 days but it doesn't reach its full potential for many weeks so I don't see why you have to wait to lower the preds.  A PCV of 41% is very good and it doesn't indicate a relapse -  and the low white cell reading is typical of a dog who has been on prednisolone. Sometimes the long term use of preds can inhibit bone marrow production and this can keep the PCV from going into the normal reference range, so when you have lowered the pred dose you might even see an increase in the PCV.

 I think you will see a difference in Puddles within a few days of a much lowered dose of pred. 

Jo




 
Logged

Arinashdad

  • Newbie
  • *
  • Posts: 23
    • View Profile
Re: Reoccurring UTIs
« Reply #18 on: March 21, 2018, 10:35:19 AM »

My wife and I totally agree.  How much would you lower the dosage of Prednisone, what would be a significant amount?  Do you think it could possibly be the Azathioprine, her dosage is 50mg?
« Last Edit: March 21, 2018, 02:12:03 PM by Arinashdad »
Logged

Jo CIMDA

  • Administrator
  • Hero Member
  • *****
  • Posts: 2777
    • View Profile
Re: Reoccurring UTIs
« Reply #19 on: March 21, 2018, 04:07:41 PM »

Hi

Only you and your vet can decide how urgent it is to lower the preds based on visible examination of clinical signs and blood results.  Your vet has noted this already by reducing the preds from 15mg twice a day to 12.5mg a day, which is a very significant reduction, but if necessary this dose can be reduced to a physiological replacement dose if Pebbles clinical signs are not improving as hoped.

A dog that has been on long term steroids cannot suddenly be taken off them because of the adrenal dependency, so the minimum dose, if absolutely necessary, would be a physiologic replacement dose of 0.2-0.4mg/kg/24hrs (BSAVA Small Animal Formulary).  This drastic reduction might be necessary, if for example,  if a dog had been put on immunosuppressive therapy and the dose needed to be significantly reduced because the dog needed urgent surgery, but for Puddles now the dose has been reduced to 12.5mg a day that should make a big difference but if appropriate, you could lower that even further to 0.2-0.4mg/kg/24hrs,  but your vet has to decide this.  The dose can be taken to the lowest dose as long as you give enough to support the adrenal glands.

Azathioprine is usually well tolerated but of course some dogs can't tolerate it.  The dose she is on is fine. Azathioprine: 2mg/kg/24hrs.  Plumb's Veterinary Drug Handbook, eighth edition. 

If you are not seeing any improvement in Pebbles clinical signs then perhaps you should take her back to the vet before next Monday and discuss a further reduction.

I do hope things start to improve soon.

Jo

Logged

Arinashdad

  • Newbie
  • *
  • Posts: 23
    • View Profile
Re: Reoccurring UTIs
« Reply #20 on: March 22, 2018, 01:58:21 PM »

Our prayers were answered!!! I think it was the UTI making her feel extra cruddy and wearing her down (what little she has left). She is still a little sluggish but is walking a lot better, going down and up the ramp to potty and I even saw a little shuffle/jog yesterday for liver.  After reading various posts on this forum and messaging some other members I am convinced it is the prednisone's side effects which can be turned around.  As bad as I despise the drug and understand it's the necessary evil we will continue to work with our vet keeping Puddle's best interest in mind.  I was at the vet recently and saw a technician literally picking up the rear of a Golden Retriever so she/he could walk.  My wife and I both agree not to let Puddles get to that point which was my concern earlier as we thought she was nearing that earlier this week.  Our plans are to take her in on Monday or Tuesday for another PCV check.  By then the Azathioprine will have been in her for 2 weeks and will feel the added cushion of the additional suppressor will help.  It truly is a journey of peaks and valleys and I can't thank you, Andrea Gotham, Karen Sexton and Susan Crowther enough for all your help and advice. 
Logged

Jo CIMDA

  • Administrator
  • Hero Member
  • *****
  • Posts: 2777
    • View Profile
Re: Reoccurring UTIs
« Reply #21 on: March 22, 2018, 07:36:44 PM »

This is wonderful news.  I am so pleased you are starting to see an improvement  - and it should continue from here on. 

The UTI's do bring them down but by now you should be seeing some benefit of less pred.  Preds are lifesavers but there comes a time when they can o more harm than good and that has to be acknowledged and acted upon.  I am so delighted for you.

It is a steep learning curve for sure, and it is a big shock when it first happens, but now you are on the way up!

Jo
Logged
Pages: 1 [2]